A recent study has confirmed that Hospital stays may be placing patients at greater risk of further injury and even hospital re-admissions. The Researchers confirmed that the more traumatic the stay the greater the likelihood of new health problems.
The study which was published in the New England Journal of Medicine has led to fears that people, through their initial hospitalisation are then acquiring new conditions that then make them susceptible to a whole new range of problems. Post-Hospital Syndrome is a temporary period in which a patient is at an increased vulnerability to a wide array of health risks that include injuries ranging from falls heart attacks and infection. According to the study which examined readmitted patients, 90% were first diagnosed with a heart attack, but came back with a different problem, as did 65% of heart failure patients and 78% of pneumonia patients.
The issue seems to be significant particularly among elderly people where a hospital stay often leads to new health issues that can cause patients to become ill requiring them to be readmitted to Hospital within a matter of days. For the most part, these re-admissions are not over previous illnesses but due to new problems often caused by the trauma of the hospitalisation itself. For example patients hospitalised for pneumonia might become weakened after the Hospital stay and then fall over and break a bone.
Speaking about the latest study, Liam Moloney, Healthcare Solicitor in Naas Co Kildare said today ‘’it appears that the research coming from the USA is mirrored in the factual reality in Ireland today. Our overburdened healthcare system which sees patients sleeping in noisy, brightly lit hospital corridors causes them to experience sleep interruptions and this combined with outrageous waiting times in A&E units for treatment leads to unnecessarily long periods of bed rest which weaken muscle and bones’’.
Mr Moloney added “patients who are often in good mental health before they go into Hospital can suffer from psychological problems due to the combined effects of sleep deprivation, medications and stress’’